Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 487, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 2, 2002, 6:58 PM CDT for Kay County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2002, 6:58 PM CDT (23:58 UTC)
- Expired
- Oct 2, 2002, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:35 PM CDT | Hail 0.88 | Ponca City, OK | Hail was reported on the northwest side of the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 12.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS54 KOUN 022358 SVROKC OKC071-030045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 658 PM CDT WED OCT 2 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 745 PM CDT * AT 658 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF NARDIN...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...CHILOCCO...NARDIN... PONCA CITY AND TONKAWA HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3687 9748 3662 9746 3663 9707 3699 9706 CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:36 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Oct 2, 3:36 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 336 PM CDT WED OCT 2 2002 PER MESONET AND AREA RADARS..FRONT IS SURGING SWD IN AGREEMENT WITH THE RUC FORECAST FROM THIS MORNING BEHIND DEPARTING FRONTAL WAVE. THUS..TEMP/DEWPOINT/WIND GRIDS OVER ROUGHLY THE NW THIRD OF THE FORECAST AREA HAVE BEEN ADJUSTED ACCORDINGLY FOR TONITE TO REFLECT COLDER TEMPS AND NORTH WINDS THAN EVEN MENTIONED BELOW IN PREVIOUS DISCUSSION. THERE REMAINS A HUGE BUST POTENTIAL ON TEMPS IN CENTRAL OK ON THURS /I.E. OKC/ DEPENDING UPON JUST WHERE INTENSE TEMP GRADIENT SETS UP. HAVE GIVEN HOURLY GRIDS OUR BEST GUESS ATTM. MILLER ******************************** DIFFICULT FORECAST CONCERNING SFC FRONTAL POSITION TONITE THRU THURSDAY..EXTENT OF PRECIP COVERAGE THRU FRIDAY MORNING..POTENTIAL COMPLICATING EFFECTS OF HURRICANE LILI AND FINALLY POTENTIAL FOR ANOTHER BOUT OF PRECIP SAT NITE/SUN. ALL OF THESE FACTORS WILL..OF COURSE..PLAY HAVOC WITH SFC TEMP/WIND FORECASTS THRU THE FIRST 60 HOURS OF THE FORECAST..ESP WITH HOURLY GRIDS. SFC FRONT SLOWED DOWN SWD PROGRESS EARLIER TODAY..BUT NOW SEEMS TO BE ACCELERATING SWD ONCE AGAIN PER OK MESONET AND KAMA RADAR. DESPITE BEARISH MODEL FORCASTS FROM THE ETA/MESOETA/AVN/NGM.. THE RUC MODEL HAS STUCK TO ITS GUNS IN FORECASTING THE SFC FRONT TO SURGE RAPIDLY SWD THIS AFTERNOON AS WEAK MID LEVEL IMPULSE AIDING CONVECTION IN NW OK ATTM SWINGS BY TO THE NE. GIVEN THE PRESSURE RISES STILL EVIDENT BEHIND THE FRONT..THE COLD AIR IN SW KS CONTINUING TO DEEPEN PER PROFILERS/VAD WINDS..AND SOLID OVERCAST WITH SCATTERED PRECIP PERSISTING EVERYWHERE NORTH OF THE FRONT..WE ARE GOING TO BRING THE FRONT FARTHER SWD THIS AFTERNOON AND TONITE. HIGH POPS WILL CONT ALONG/N OF BOUNDARY..WITH LOWEST POPS IN THE WARM SECTOR. ALTHOUGH STORM MOTIONS WILL BE MOVING RIGHT ALONG.. PERSISTENT FORCING FOR UVV FOCUSSED OVER NW OK FOR A LONG DURATION MAY LEAD TO AN INCREASING THREAT FOR HEAVY RAINFALL AS STORMS CONT TO TRACK OVER THE SAME AREAS. THIS WILL NEED TO BE MONITORED. PLEASE SEE HAZARDOUS WX OUTLOOK FOR INFO CONCERNING SVR POTENTIAL. BASED ON ABOVE REASONING AND TYPICAL BEHAVIOR OF FRONTS AS WE HEAD INTO THE FALL SEASON..WE EXPECT THE SFC FRONT TO HAVE CONSIDERABLE DIFFICULTY IN MOVING BACK NWD INTO WELL ESTABLISHED COLD POOL TO THE NORTH AS PREDICTED BY MOST OF THE MODEL SOLUTIONS. THUS WE WILL HEDGE TEMP FORECASTS TO THE COOLER GUIDANCE NUMBERS..ESP NW HALF. STRONG WAA AND FRONTOTGENETIC FORCING FOR UVV WILL PERSIST IN THE FRONTAL ZONE BETWEEN 850-500 MB..SO HI POPS WILL CONT THURS/THURS NITE ROUGHLY NW OF I44 CORRIDOR. PACIFIC FRONT/DRYLINE SHUD PUSH RAPIDLY EWD ON FRIDAY BRINGING A RAPID END TO PRECIP CHANCES FROM WEST TO EAST. MAIN THRUST TO SYSTEM ON FRIDAY WILL BE TO THE NE..SO ALTHOUGH SFC FRONT MAY CONT TO PUSH WELL SOUTH OF THE FA..EXPECT COLD AIR TO BECOME VERY SHALLOW WITH 850 TEMP/MOISTURE GRADIENT LINGERING OVER CENT TX. THIS GRADIENT WILL BE POISED TO RETURN RAPIDLY NWD BEGINNING SAT. ALL AVAILABLE MODEL GUIDANCE FOR SAT NITE/SUN FORECASTS A VERY STRONG JET MAX OVR THE GREAT LAKES REGION WITH STRONG ALONG STREAM SHEAR OVER THE SRN PLAINS. SUCH A SYNOPTIC PATTERN IS FAVORABLE FOR RAPID MOISTURE RETURN/WAA/FRONTOGENTIC PRECIP EVENTS WELL NORTH OF THE SFC FRON..AND THUS WE WILL BACKTRACK AND SPREAD POPS BACK NWD FOR SAT NITE/SUN. IT IS NOT INCONCEIVABLE THAT CHANCES FOR RAIN MAY BE INCREASING RAPIDLY OVR THE SRN ZONES AS EARLY AS SAT AFTERNOON. MILLER PRELIM NUMBERS.. SUBJECT TO SUBSTANTIAL REVISION BEFORE PRESS TIME OKC 63 79 57 75 / 40 50 60 30 HBR 61 73 56 76 / 60 70 50 20 SPS 68 85 59 78 / 20 30 40 20 GAG 51 64 49 70 / + 80 60 20 PNC 55 66 55 73 / 80 80 80 60 DUA 70 90 68 85 / 10 20 30 40 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Oct 2, 11:59 AM CDT, 6 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-031200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED OCT 2 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.
.THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM STILLWATER... TO
EL RENO... TO ALTUS... TO CROWELL TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 6 PM
THROUGH THE OVERNIGHT PERIOD.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION WILL BE POSSIBLE
FROM LARGE HAIL ALONG WITH MINOR WIND DAMAGE TO TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND OVERNIGHT.
DISCUSSION...
A COLD FRONT LOCATED FROM NORTHEAST KANSAS SOUTHWEST INTO NORTHWEST
OKLAHOMA AND ACROSS THE TEXAS PANHANDLE EARLY THIS AFTERNOON IS
EXPECTED TO MOVE INTO CENTRAL AND SOUTHWEST OKLAHOMA LATE TONIGHT
BEFORE BECOMING STATIONARY. SCATTERED THUNDERSTORMS WILL BE
DEVELOPING ALONG AND BEHIND THE FRONT THROUGH TONIGHT. A FEW OF
THOSE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS.
GUSTY SOUTH WINDS WILL CONTINUE TO PULL MOIST...UNSTABLE AIR NORTH
OVER THE FRONT. RELATIVELY STRONG WINDS ALOFT WILL PROVIDE A
VERTICAL WIND PROFILE FAVORABLE TO SUPPORT A FEW SEVERE
THUNDERSTORMS. MEANWHILE... DISTURBANCES MOVING OUT OF AN UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE WESTERN UNITED STATES
WILL ALSO AID IN THUNDERSTORM DEVELOPMENT. CHANCES FOR THUNDERSTORMS
SOME DISTANCE SOUTH OF THE COLD FRONT WILL BE LOWER DUE TO A CAPPING
INVERSION LOCATED IN THE MIDDLE LEVELS OF THE ATMOSPHERE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU OCT 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND NIGHT ACROSS WESTERN AND NORTHERN OKLAHOMA...
GENERALLY ALONG AND NORTHWEST OF INTERSTATE 44. STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONT IN NORTHWEST
OKLAHOMA BY LATE THURSDAY AFTERNOON. MEANWHILE... AS THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES MOVES INTO THE
PLAINS AND PUSHES A DRYLINE EAST... ADDITIONAL STRONG THUNDERSTORMS
WILL DEVELOP IN WESTERN AND CENTRAL OKLAHOMA THURSDAY NIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER INTO FRIDAY...
MAINLY OVER EASTERN OKLAHOMA.
THERE WILL A CHANCE FOR A FEW MORE THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY ACROSS ALL BUT FAR NORTHWEST OKLAHOMA AS A COLD FRONT MOVES
THROUGH THE AREA.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE WEATHER ASSOCIATED WITH THE THUNDERSTORMS... NO OTHER
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH TUESDAY.
30In the hours before
Local storm report, Oct 2, 6:55 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED OCT 02 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM POND CREEK OK .75 INCH HAIL
10/02/02 GRANT REPORTED BY LAMONT POLICE
DEPARTMENT.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 12:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 49 min |
| Oct 2, 1:05 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 40 min |
| Oct 2, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.